MAUDE Adverse Event Report: INTEGRA LIFESCIENCES CORPORATION OH/USA MAYFIELD INFINITY SKULL CLAMP; SKULL CLAMPS AND HEADREST SYSTEMS

INTEGRA LIFESCIENCES CORPORATION OH/USA MAYFIELD INFINITY SKULL CLAMP; SKULL CLAMPS AND HEADREST SYSTEMS
Model Number A1114
Medical Device Problem Code Device Slipped (1584)
Health Effect - Clinical Code Laceration(s) (1946)
Date of Event 08/16/2022
Type of Reportable Event Serious Injury
Event or Problem Description
Initially, a facility reported to our service & repair team that the locking mechanism on the mayfield infinity skull clamp (a114) for securing the head pin was not holding.The facility did not report if there was patient involvement, injury, or surgical delay relative to this failure.Subsequently medwatch uf/ importer report # (b)(4) was received on 21sep2022 with the following information: "mid teen¿s teenage male diagnosed with a brain mass.Plans were made for elective resection after a discussion of risks and benefits was held with his family who agreed to proceed.Surgery started and approx.2hrs in the pt's head moved, pt checked.Pt's head was found to have partially slipped out of the mayfield head holder with left side of face pressed against metal mayfield head holder.Head holder was subsequently removed and replaced with a horseshoe pillow mayfield attachment.Metal mayfield head holder was tested for malfunction by neurosurgery specialist tech and found to be intact without issue.Surgeons continued surgery as patient seemed unharmed by the event at the time.End of case the pins, which were left in, were removed.Upon removal, it was found that the pin on the left lateral side of the skull had caused a 12 cm injury that required further surgical intervention." additional information is being requested.
 
Additional Manufacturer Narrative
The mayfield infinity skull clamp (a1114) was returned for evaluation: device history record (dhr): the dhr was reviewed and shows no abnormalities related to the reported failure.Failure analysis - investigation showed that the lock had rotational and lateral movement and a residue buildup was present.The index knob was loose and the unit required replacement of worn components due to routine use and wear.General maintenance and cleaning performed, and new components were added to replace worn internal parts.Root cause - the complaint is confirmed via inspection of the unit.Additionally, improper or suboptimal placement of the skull clamp on the patient can contribute to slippage/movement of the head in the skull clamp.No corrective or preventative action is required and none has been issued within the past 12 months for the same issue.This will be monitored and trended going forward.

Brand Name
MAYFIELD INFINITY SKULL CLAMP
Common Device Name
SKULL CLAMPS AND HEADREST SYSTEMS
Manufacturer (Section D)
INTEGRA LIFESCIENCES CORPORATION OH/USA
4900 charlemar drive
4900 charlemar drive
cincinnati OH
Manufacturer (Section G)
INTEGRA LIFESCIENCES CORPORATION OH/USA
4900 charlemar drive
cincinnati OH
Manufacturer Contact
vivian nelson
1100 campus drive
princeton, NJ 
6099362319
MDR Report Key15471694
Report Number3004608878-2022-00197
Device Sequence Number11492724
Product Code HBL
UDI-Device Identifier10381780253549
UDI-Public10381780253549
Combination Product (Y/N)N
PMA/510(K) Number
K051440
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 09/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberA1114
Device Catalogue NumberA1114
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/25/2022
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/23/2022
Initial Report FDA Received Date09/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/01/2013
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient Age16 YR
Patient SexMale